Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 6, NWS Albuquerque, NM

May 11, 2016Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 11, 2016, 7:01 PM MDT for Union County, New Mexico. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2016, 7:01 PM MDT (01:01 UTC)
Expired
May 11, 2016, 7:19 PM MDT
In force
18 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Union County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2016-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2016-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1912 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

217 
WUUS55 KABQ 120101
SVRABQ
NMC059-120130-
/O.NEW.KABQ.SV.W.0006.160512T0101Z-160512T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
701 PM MDT WED MAY 11 2016

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN UNION COUNTY IN NORTHEASTERN NEW MEXICO...

* UNTIL 730 PM MDT

* AT 700 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR AMISTAD...
  MOVING SOUTHEAST AT 35 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  AMISTAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

ACCUMULATIONS OF HAIL ON ROADS CAN CREATE VERY SLICK AND HAZARDOUS
DRIVING CONDITIONS.

&&

LAT...LON 3574 10317 3583 10329 3600 10319 3597 10304
      3574 10304
TIME...MOT...LOC 0100Z 295DEG 32KT 3587 10313 

HAIL...1.00IN
WIND...60MPH

$$

43
1 follow-up statement
746 
WWUS55 KABQ 120119
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
719 PM MDT WED MAY 11 2016

NMC059-120129-
/O.CAN.KABQ.SV.W.0006.000000T0000Z-160512T0130Z/
UNION-
719 PM MDT WED MAY 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN UNION COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3574 10317 3583 10329 3600 10319 3597 10304
      3574 10304
TIME...MOT...LOC 0116Z 295DEG 32KT 3580 10294 

$$

43

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:01 PM MDT, 1 hour earlier.

Area forecast discussion, May 11, 6:01 PM MDT, 1 hour before
Area Forecast Discussion
National Weather Service Albuquerque NM
601 PM MDT WED MAY 11 2016

.AVIATION...
00Z TAF CYCLE
The Pacific frontal boundary has pushed s/se to the I-40 corridor
over western & central NM and will force winds northerly through
the evening before tapering overnight. Sct storms in the ne plains
are shifting e/se into TX as a strong back door cold front moves
quickly s/sw into the area. This activity will taper this evening
as well and be replaced by MVFR cigs btwn 015 and 025 from KLVS to
KTCC and KROW overnight. Did not include vsby restrictions at KROW
however it is possible with some drizzle during the predawn hours.
A light gap wind will develop at KABQ btwn 10z and 15z as the back
door front pushes west through the central mt chain. Winds will
veer to the s/se across the east Thursday and gradually scour out
low clouds through 19z. The exception will be KROW where VFR cigs
near 040 may persist all day.

Guyer

&&

.PREV DISCUSSION...303 PM MDT WED MAY 11 2016...
.SYNOPSIS...
Two cold fronts will come to New Mexico over the next several days...
impacting mainly the eastern half with much cooler temperatures
thursday and again on saturday. Chances for showers and
thunderstorms will favor the eastern half from the end of the work
week through the weekend as mostly dry and relatively hot
conditions dominate western new mexico. Dry line thunderstorms
across the eastern New Mexico may become severe late Saturday...
with greater chances late Sunday. A series of upper level
disturbances moving through through Central Rockies from early to
mid next week will push cooler air across New Mexico resulting in
below normal daytime temperatures.

&&

.DISCUSSION...
Upper level trough moving through the central/southern Rockies
currently with a cold front oriented from just north of Gallup
northeast to near Raton. The backdoor portion of the front has
more or less washed-out with the secondary surge currently taking
shape over eastern Colorado. Windy conditions are forecast behind
the backdoor front tonight across the Northeast & East Central
Plains with elevated convection likely. Showers and storms are
already firing between the east slopes of the Sangres and the
Northeast Plains and should invigorate with forcing from the front
this evening. Although severe storms are not anticipated tonight...
a few strong storms are possible between Raton...Tucumcari and
Clayton and may produce accumulations of small hail to several
inches in depth. Showers and storms will diminish toward midnight
with only light rain persisting beyond midnight across eastern
portions of the forecast area. The backdoor front will create
moderate east canyon/gap winds early Thursday morning in the Rio
Grande Valley south of I-40 and in the Upper Tularosa Valley.

An upper level ridge will build over the Great Basin Thursday...
then shift east over New Mexico Friday and flatten going into
Saturday as another backdoor front slides down the Eastern Plains.
The building ridge to the west and a relatively stable/cool
airmass in the lower boundary layer across the east on Thursday
will offer quite the contrast in airmasses...with dry/hot
conditions west and cool/moist conditions east. Above normal
temperatures will return to eastern portions of the area by Friday
as the frontal layer washes out and pressure heights increase with
the ridge moving overhead. Showers and storms on Friday were
looking relatively dry in previous cycles of model data...but the
12z suite brings pwats up above average into the 75-90th
percentiles. The lowest portion of the boundary layer is still
looking dry Friday afternoon...so while storms may initially
produce very strong wind gusts...they should be capable of
producing wetting rains thereafter. The next backdoor cold front
will move down the eastern plains Friday night into Saturday and
will set up another contrasting airmass with western portions of
the area. Daytime temperatures on Saturday will be 5-15 degrees
below normal across the Eastern Plains and generally 5-15 degrees
above normal across Central & Western New Mexico. Lower layer
convergence between these two airmasses will be over Central New
Mexico late Saturday and may result in a few showers or
storms...but disagreement between the latest GFS and NAM with
regard to stability is leading to lower forecaster confidence on
Saturday's crop of convection. Higher forecaster confidence on dry
line thunderstorms late Sunday across Eastern New Mexico with
stronger low level convergence and higher surface dewpoint
temperatures as the ridge axis almost completely flattens and
shifts east. Convection on Sunday afternoon west of the dry line
will likely not be wetting and may produce dry lightning.

An upper level trough will move through the central/southern
Rockies early next week...pushing a cooler airmass across the
state and causing daytime temperatures to dip below normal
areawide through mid week. Windy conditions are forecast Monday
with a deepening lee side trough over Southeast Colorado as the
upper level trough approaches. Precipitation chances from Monday
through Wednesday will mainly be confined to northern New Mexico.

11

&&

.FIRE WEATHER...
Mainly dry cold front pushing south through northern areas this
afternoon. The one exception is across far northeast NM where Gulf
moisture is resulting in isolated thunderstorms. A few of these
storms may become strong with strong and gusty outflow winds.
Backdoor cold front continues south and west through the remainder
of the state overnight. Widespread upslope stratus clouds will
develop from the east slopes of the central mountain chain eastward
to the TX line several hours after the frontal passage. A shower or
two may develop over the south-central mountains but conditions will
either be too stable east and dry west for any shower or
thunderstorm development.

On Friday...surface high pressure shifts east and southerly low
level flow slowly brings Gulf moisture into the lower and perhaps
the mid RGV. Models generate a few high based showers across central
NM but with marginal dewpoint temperatures...not expecting more than
a virga shaft or two with the likelihood for thunderstorms remaining
low but not out of the question. Best shot at a thunderstorm or two
will be farther south over the Magdalena and San Mateo mountains
during the afternoon and across the lower elevations of Socorro
county late Friday afternoon/early evening. Most shower and
thunderstorm action shifts to the east-central and southeast plains
Friday night. Another...stronger...backdoor cold front comes plowing
south through the eastern plains Saturday morning. A much cooler
airmass moves in east of the central mountains for Saturday. Best
chances for showers and a few storms will be from the central mtn
chain eastward. Sunday is looking similar to Saturday as the GFS
finally comes in line with the ECMWF model...keeping low level
moisture and good chances for thunderstorms across the eastern
plains.

The east dries out Monday but a broad upper level trough approaching
from the west brings shower/t-storm chances back to northern NM
Monday and Tuesday. GFS and ECMWF are in good agreement through next
week bringing another round of showers to the northern mountains
Wednesday.

Excellent ventilation decrease markedly Thursday...with many areas
in the poor to fair categories following the cold front. Excellent
vent rates will return on Friday and decrease across the east once
again through the weekend.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 11, 4:15 AM MDT, 14 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
415 AM MDT WED MAY 11 2016

NMZ501>540-121200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
415 AM MDT WED MAY 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WITH WIND GUSTS TO AROUND 55
OR 60 MPH AND HAIL ARE POSSIBLE OVER PORTIONS OF NORTHEAST NEW
MEXICO LATER THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNING FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS AND HAIL THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS
AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG N
M W X.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 9:07 PM MDTSpecial Weather StatementABQCurry, Quay53 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.